Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 79, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2011, 11:45 AM CDT for Benson County, North Dakota. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2011, 11:45 AM CDT (16:45 UTC)
- Expired
- Jul 17, 2011, 12:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Benson County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 12:10 PM CDT | HAIL 0.88 | 7 Ssw Maddock, ND | SEVERAL DIME TO NICKEL SIZED HAIL IN HEAVY RAIN. |
| Jul 17, 12:15 PM CDT | HAIL 1 | 8 Ssw Maddock, ND | DIME TO QUARTER SIZED HAIL DRIVEN BY VERY STRONG WINDS PRODUCED WIDESPREAD CROP DAMAGE NEAR THE WELLS COUNTY LINE. |
| Jul 17, 12:18 PM CDT | HAIL 0.88 | 4 N Heimdal, ND | REPORT RELAYED BY THE MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 9:58 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4227 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 37.4
The text
As transmitted, in the capitals the NWS used until 2016.
868
WUUS53 KFGF 171645
SVRFGF
NDC005-171745-
/O.NEW.KFGF.SV.W.0079.110717T1645Z-110717T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1145 AM CDT SUN JUL 17 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 1245 PM CDT
* AT 1141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THE
STORM WAS LOCATED 11 MILES NORTHWEST OF HARVEY...OR 56 MILES WEST
OF DEVILS LAKE...MOVING TO THE EAST AT 35 MPH.
AT 1104 AM CDT...BASEBALL SIZE HAIL WAS REPORTED IN
BALFOUR WITH THIS STORM.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ESMOND AROUND NOON CDT.
MADDOCK AROUND 1220 PM CDT.
FLORA AROUND 1230 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4804 9928 4784 9929 4784 9931 4784 9981
4785 9983 4802 9982 4803 9985 4809 9985
TIME...MOT...LOC 1644Z 277DEG 31KT 4791 10001
WIND...HAIL <50MPH 1.75IN
$$
JK3 follow-up statements
467
WWUS53 KFGF 171712
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1212 PM CDT SUN JUL 17 2011
NDC005-171745-
/O.CON.KFGF.SV.W.0079.000000T0000Z-110717T1745Z/
BENSON ND-
1212 PM CDT SUN JUL 17 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
BENSON COUNTY IN NORTHEAST NORTH DAKOTA UNTIL 1245 PM CDT...
AT 1209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES
NORTHEAST OF WELLSBURG...OR 41 MILES SOUTHWEST OF DEVILS LAKE...
MOVING TO THE EAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MADDOCK AROUND 1220 PM CDT.
FLORA AROUND 1225 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4804 9928 4784 9929 4784 9931 4784 9981
4785 9983 4802 9982 4803 9985 4809 9985
TIME...MOT...LOC 1711Z 277DEG 36KT 4788 9966
$$
JK476
WWUS53 KFGF 171736
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1236 PM CDT SUN JUL 17 2011
NDC005-171745-
/O.CON.KFGF.SV.W.0079.000000T0000Z-110717T1745Z/
BENSON ND-
1236 PM CDT SUN JUL 17 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
BENSON COUNTY IN NORTHEAST NORTH DAKOTA UNTIL 1245 PM CDT...
AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 7 MILES
SOUTH OF FLORA...OR 31 MILES SOUTHWEST OF DEVILS LAKE...MOVING TO THE
SOUTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTH
CENTRAL BENSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4795 9953 4793 9929 4784 9929 4784 9931
4785 9955
TIME...MOT...LOC 1736Z 278DEG 26KT 4785 9938
$$
JK548
WWUS53 KFGF 171745
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1245 PM CDT SUN JUL 17 2011
NDC005-171755-
/O.EXP.KFGF.SV.W.0079.000000T0000Z-110717T1745Z/
BENSON ND-
1245 PM CDT SUN JUL 17 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BENSON COUNTY IN
NORTHEAST NORTH DAKOTA HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA INTO EDDY COUNTY.
LAT...LON 4795 9953 4793 9929 4784 9929 4784 9931
4785 9955
TIME...MOT...LOC 1736Z 278DEG 26KT 4785 9938
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:30 AM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 17, 9:30 AM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
930 AM CDT SUN JUL 17 2011
.SHORT TERM...
FORECAST CHALLENGE FOR UPDATE CONCERNS CONVECTIVE POTENTIAL. DEEP
CONVECTION GRADUALLY INCREASING IN INTENSITY/COVERAGE ACROSS N
CENTRAL/NW ND ASSOCIATED WITH SHORT WAVE AND ELEVATED LOW. SURFACE
PRESSURE FIELDS COMING TOGETHER WITH WELL DEFINED CIRCULATION JUST
SW OF DIK WITH BOUNDARIES EXTENDING NE THROUGH DVL/ROX LINE WITH
ANOTHER E-W BOUNDARY ALONG ND SD BORDER. BOUNDARIES SHOULD GRADUALLY
MERGE BISECTING FA FROM E-W THIS AFTERNOON. EXPECT EARLIER NOTED
CONVECTION TO PROPAGATE ESE ALONG FRINGE OF CAP IN VERY MOIST AND
UNSTABLE/VOLATILE ATMOSPHERE. MAIN CHANGES WERE TO INCREASE LATE AM
POPS ACROSS DVL AREA AND TO INCLUDE SEVERE MENTION AS FAR EAST AS
VALLEY REGION THIS AFTERNOON. ONCE AGAIN PATCHES OF DENSE FOG/IFR
CIGS HAVE DEVELOPED AND MAY TEMPER MAX TEMPERATURES BY A FEW
DEGREES. LOWERED MAX VALUES SLIGHTLY. REMAINDER OF FORECAST
UNCHANGED.
&&
.AVIATION...
DENSE FOG/LIFR CIGS CONTINUE PORTIONS OF THE AREA AND WILL SLOWLY
LIFT BUT NOT LIKELY UNTIL LATE MORNING. STRONG CONVECTION ORGANIZING
ACROSS N CENTRAL ND AND WILL BE HEADING THIS WAY POSSIBLY EXPANDING
E AND S AS DAY GOES ON. SEVERE STORMS LIKELY BY LATE AFTERNOON.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR NDZ024-
026>030-038-039-049-052-053.
HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR
NDZ006>008-014>016-054.
MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR MNZ001>003-
014-015-022>024-027>032-040.
HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR
MNZ004>009-013-016-017.
&&
VOELKERHazardous weather outlook, Jul 17, 6:02 AM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 602 AM CDT SUN JUL 17 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 602 AM CDT SUN JUL 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TODAY ACROSS THE REGION. VERY MOIST UNSTABLE AIR WILL HELP THUNDERSTORMS DEVELOP ALONG A FRONTAL BOUNDARY TODAY. SOME OF THE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. HOWEVER...AN ISOLATED TORNADO IS POSSIBLE. THE THREAT FOR STORMS WILL CONTINUE INTO THE OVERNIGHT HOURS BEFORE TAPERING OFF MONDAY MORNING. THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN 105 DEGREES ACROSS A LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN 105 DEGREES ACROSS A LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES ARE IN EFFECT THROUGH WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:10 PM CDT | Tornado Warning | FGF | Griggs | 50 min |
| Jul 16, 7:53 PM CDT | Tornado Warning | FGF | Benson, Ramsey | 52 min |
| Jul 16, 8:36 PM CDT | Tornado Warning | FGF | Benson, Ramsey | 39 min |
| Jul 16, 9:24 PM CDT | Tornado Warning | FGF | Benson, Nelson, Ramsey | 51 min |
| Jul 16, 10:02 PM CDT | Flash Flood Warning | FGF | Nelson, Ramsey | 10 hr |
| Jul 16, 10:41 PM CDT | Areal Flood Advisory | FGF | Pembina, Walsh | 8 hr |
| Jul 16, 11:08 PM CDT | Severe Thunderstorm Warning | FGF | Walsh | 52 min |
| Jul 17, 12:33 PM CDT | Tornado Warning | FGF | Eddy | 42 min |
| Jul 17, 1:11 PM CDT | Tornado Warning | FGF | Eddy | 49 min |
| Jul 17, 2:24 PM CDT | Tornado Warning | FGF | Barnes, Griggs | 36 min |
| Jul 17, 2:57 PM CDT | Tornado Warning | FGF | Barnes, Griggs | 48 min |
| Jul 17, 3:34 PM CDT | Tornado Warning | FGF | Barnes, Griggs, Steele | 41 min |
| Jul 17, 4:12 PM CDT | Tornado Warning | FGF | Barnes, Cass | 63 min |
| Jul 17, 5:13 PM CDT | Tornado Warning | FGF | Cass | 45 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.